Cold/Wind Chill, Gibson
- When
- February 20, 2:00 AM CST to 10:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A Siberian airmass and an area of high pressure allowed for an extended period of sub-freezing temperatures that began on the 19th in the aftermath of a major snowstorm. A northwest wind between 6 to 11 mph and fresh snowpack allowed for wind chills between -5 to -8 during the morning hours of the 20th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A Siberian airmass and an area of high pressure allowed for an extended period of sub-freezing temperatures that began on the 19th in the aftermath of a major snowstorm. A northwest wind between 6 to 11 mph and fresh snowpack allowed for wind chills between -5 to -8 during the morning hours of the 20th. Warming shelters were open in advance as southwest Indiana experienced its most dangerous cold temperatures of the season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 1:04 AM CST, 56 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
104 AM CST Thu Feb 20 2025
.KEY MESSAGES...
- A Cold Weather Advisory remains in effect for the entire
region through Thursday morning for wind chills 8 to 14
degrees below zero. Lows will be below 10 degrees Friday
morning. Sub freezing temperatures continue until Saturday.
- A significant warming trend occurs this weekend into early
next week, followed by a 30-40% chance of rain late on
Wednesday.
&&
.DISCUSSION...
Issued at 1254 AM CST Thu Feb 20 2025
The Siberian airmass that has invaded the region continues to
make itself at home tonight. There is a moderate northwest wind
at 6 to 11 mph and temperatures are falling to around 10 degrees
with continued cold advection. Apparent temperatures look to
fall close to the previously set targets of -5 and -12 before
the nights over. The northwest wind will continue today before
settling down as a 1042 mb ridge moves just to the northwest of
the area, lowering the pressure gradient and calming winds. We
should have a pretty ideal radiational cooling environment with
a persistent snowpack, calm winds and mostly clear skies.
Forecast lows remain close to zero. GFS moisture profiles show
increasing moisture with height in the lowest couple thousand
feet of the atmosphere which coupled with the snowpack would be
supportive of some fog. Have a mention of patchy fog in the new
forecast but I'm not sure everything will come together to
create the best conditions for fog.
The surface ridge weakens and moves to the east of the area
Saturday and our flow regime shifts back a little more
southerly. We look to get above freezing Saturday for the first
time in nearly a week. We get into more persistent southwesterly
flow by Sunday bringing in a different airmass and leading to
warmer temperatures with highs in the 50s and lows in the upper
30s.
The warm advection persists through Wednesday until an upper
trough brings another chance of rain and perhaps
thundershowers. Surface-based instability looks limited due to
poor moisture return from the scouring of source air all the way
to Belize from the front that started all this mess a few days
ago.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1100 PM CST Wed Feb 19 2025
Some lingering MVFR cigs continue to rotate southeastward across
parts of the area overnight, with some -SN possible for next
couple hours in EVV/OWB areas. While most guidance clears us
out by morning, there are hints of additional MVFR cigs
developing again during the day on Thursday. For now went fairly
pessimistic in the TAFs with cigs, but it's a fairly low
confidence forecast. Winds will be NW around 6-10 kts, with
some gusts up around 15-18 kts overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory until 10 AM CST this morning for
ILZ075>078-080>094.
MO...Cold Weather Advisory until 10 AM CST this morning for MOZ076-
086-087-100-107>112-114.
IN...Cold Weather Advisory until 10 AM CST /11 AM EST/ this morning
for INZ081-082-085>088.
KY...Cold Weather Advisory until 10 AM CST this morning for
KYZ001>022.
&&
DISCUSSION...JGG
AVIATION...SPHazardous Weather Outlook National Weather Service Paducah KY 200 PM CST Wed Feb 19 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 200 PM CST Wed Feb 19 2025 /300 PM EST Wed Feb 19 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Dangerous travel due to slick roadways and extremely cold conditions will continue. Wind chills near zero today will fall to as low as -8 to -14 tonight. Light snow showers this evening may bring an additional light coating to half inch of snow across portions of southern Illinois, southwest Indiana and western Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerously cold wind chills will continue through Thursday morning and air temperatures will drop to near zero Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter reports of snow accumulations are appreciated. DW
The national radar mosaic for the moment the first event began.
6 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234435, 1234436, 1234437, 1234438, 1234439, 1234440.